Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2002, 9:40 PM CDT for Crawford County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 20, 2002, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:15 PM CDT | Hail 0.75 | Denison, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 210240 SVRDSM IAC047-210330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 1030 PM CDT * AT 937 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ARION...OR ABOUT 55 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DENISON AROUND 950 PM... NEAR DELOIT AROUND 1000 PM... NEAR VAIL AROUND 1005 PM AND 9 MILES SOUTHEAST OF KIRON AROUND 1010 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4221 9558 4187 9558 4188 9510 4220 9511 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU JUN 20 2002 SHORT TERM... ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS. .DSM...NONE MYERS
In the hours before
Local storm report, Jun 20, 7:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM AMES IA .88 INCH HAIL
06/20/02 STORY REPORTED BY HAM RADIO
OPERATOR.
0737 PM AMES IA 1 INCH HAIL
06/20/02 STORY REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Story | 54 min |
| Jun 20, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 55 min |
| Jun 20, 8:30 PM CDT | Tornado Warning | DMX | Webster | 45 min |
| Jun 20, 8:32 PM CDT | Tornado Warning | DMX | Webster | 43 min |
| Jun 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jun 20, 9:54 PM CDT | Tornado Warning | DMX | Crawford | 51 min |
| Jun 20, 10:53 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 52 min |
| Jun 21, 1:07 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 38 min |
| Jun 21, 1:22 PM CDT | Tornado Warning | DMX | Butler | 53 min |
| Jun 21, 2:13 PM CDT | Tornado Warning | DMX | Butler | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.